The active ingredient acetaminophen in painkillers such as Tylenol has been linked to serious skin reactions, including rashes and blisters, U.S. regulators said Thursday.
Reports to the U.S. Food and Drug Administration's adverse event database reveal that the most serious reactions, while rare, led to hospitalizations and deaths. The majority of cases involved single-ingredient acetaminophen products, the FDA said. The agency advised people who develop a skin rash or reaction to stop taking the drug and seek medical attention.
Dr. Jill Poole, an allergist and associate professor at the University of Nebraska Medical Center, said patients often assume over-the-counter medications are safe. But people can develop rashes from acetaminophen use, she said, especially if they use too much. They need to tell their physicians all the drugs they're taking, she said, not just the prescription medicines.
The FDA will require that the labels of prescription drugs containing acetaminophen be required to have a warning about the reactions and will work with over-the-counter drug makers to do the same. Other pain relievers, including nonsteroidal anti-inflammatory drugs such as Advil and Aleve, already contain warnings about the risk of serious skin reactions.
FDA's adverse event database from 1969 to 2012 revealed 107 cases of three types of skin conditions that resulted in 67 hospitalizations and 12 deaths.
Acetaminophen can be used alone or with other drugs, including codeine and oxycodone.